Dextropropoxyphene overdosage. Pharmacological considerations and clinical management
Related Experiment Video
Updated: Sep 10, 2026

Color Spot Test As a Presumptive Tool for the Rapid Detection of Synthetic Cathinones
Published on: February 5, 2018
Abstract:
Dextropropoxyphene is a widely prescribed synthetic opiate-like drug of uncertain analgesic efficacy which, in acute overdosage, manifests all the features of opiate toxicity. It is rapidly absorbed and, in association with other central nervous system depressants such as alcohol or benzodiazepine drugs, may be rapidly fatal. Seriously overdosed patients are comatose with respiratory depression, vomiting, seizures and circulatory collapse; small pupils are a useful diagnostic marker. The first priority is to establish the airway and treat convulsions, if present. All the features of overdosage are then rapidly and safely reversed by the specific opiate antagonist naloxone given intravenously. High tissue concentrations and slow elimination of dextropropoxyphene metabolites make continued and intensive monitoring after resuscitation essential because sudden unpredictable deterioration may occur for up to 24 hours. Other more slowly toxic co-ingestants such as paracetamol (acetaminophen) are often present and should be detected and treated as necessary. Dextropropoxyphene poisoning is now probably one of the most common causes of self-poisoning death because, although there is an effective antidote, subjects frequently succumb before treatment can be made available.
Related Concept Videos
Opioid Analgesics: Synthetic and Semisynthetic Opioids
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...
Drug Toxicity: Overview
Drug Toxicity: Dose-Dependent Reactions
Toxidromes: Clinical Features
Pharmaceutical Poisoning: Treatment Strategies

